I feel like there are rocks in my eyes

by Juan Ding, OD, PhD

Today I had an urgent visit from an established patient. She’s in her early 50s, and has a medical history of high blood pressure, anxiety and depression. Regarding her eye history, she had narrow angles, which means she is at risk of developing a type of glaucoma (angle closure glaucoma), and for that she had laser peripheral iridotomy (LPI) before. This procedure allows fluid to communicate in the front chamber of the eye, preventing closure of the drainage system of the eye (the angle) thereby preventing high eye pressure from happening which can cause glaucoma. 

She was very anxious because since she started a new antidepressant, desvenlafaxine (Pristiq), 3 months ago, she started feeling like there were rocks in her eyes, blurry vision, more migraine and her blood pressure went up. Desvenlafaxine is a serotonin-norepinephrine reuptake inhibitor (SNRI), and it may cause blurry vision and angle closure glaucoma. She was very much aware of her narrow angles and worried that it’s causing glaucoma in her eyes. On her psychiatrist and pharmacist’s recommendation, she stopped the medication 2 days ago, but was now suffering from serotonin withdrawal syndrome. Her psychiatrist prescribed prozac as a transition drug, but wanted to make sure her eye pressure was not elevated. She had the medication in her car, and if the test was normal she would go and have her first dose. If not, she would not be able to start this new medication.

Fortunately, eye exam showed that she had normal eye pressure, and that her LPI was still working and her angles were open. So she was cleared to go on with another antidepressant.

But her eyes were dry, and this explained her sensation of ‘rocks’ in her eyes. She did try refresh artificial tears and felt it immediately helped her symptoms. I advised her that she could actually use these artificial tears regularly, up to 4 times daily, as long as she’s feeling the dry eye symptoms.

All too often, antidepressants and other medications cause dry eye. It’s not only uncomfortable, in some cases, causing extreme eye irritation in patients, who are anxious and depressed to begin with; but it can also cause blurry vision because of disrupted tear film. Anyone taking antidepressant is at risk of developing dry eye, and may try some OTC remedies first, like artificial tears, before visiting their eye doctors. Glaucoma is a much more rare side effect, but anyone with a history of narrow angles or glaucoma suspicion should be very careful- it’s best if they visit eye doctors routinely while on certain antidepressants. In severe cases of recalcitrant dry eye and/or glaucoma, an alternative medication may need to be considered. 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s